“Overreaction” to Oxaliplatin Hypersensitivity Reactions

TOP - August 2016, Vol 9, No 3 - Gastrointestinal Health
Caroline Helwick

San Francisco, CA—A review of the incidence and management of hypersensitivity reactions to oxaliplatin revealed that many patients are unnecessarily taken off this important drug. Most reactions are mild, and most patients can be successfully rechallenged with the drug, according to a study presented at the 2016 Gastrointestinal Cancers Symposium by Kelly Markey, PharmD, of Moffitt Cancer Center, Tampa, FL.

The incidence of hypersensitivity reactions to oxaliplatin is approximately 10%, and only about 3% are serious (grade 3 or 4). Information about the treatment course of patients having these reactions has been limited to small case series, with little data on the success of rechallenging them, according to Dr Markey.

Empirically, premedications such as steroids and antihistamines are used to prevent or minimize hypersensitivity to oxaliplatin, and desensitization protocols can also be beneficial.

To better understand the frequency of hypersensitivity reactions and determine whether such patients can successfully receive oxaliplatin, Dr Markey and her colleagues retrospectively reviewed the management of 44 patients with gastrointestinal malignancies who experienced a hypersensitivity reaction to oxaliplatin. The 44 patients primarily had cancer of the colon (80%), but also of the esophagus, pancreas, and rectum. The most common regimen was FOLFOX (84%).

“We did this study after observing that we had patients referred to us who had experienced a reaction to oxaliplatin and had the drug dropped from their treatment regimen. Their clinicians tended to consider it an allergy and not give the drug anymore. This was unfortunate, considering how important oxaliplatin is in colorectal cancer regimens,” Dr Markey said in an interview with The Oncology Pharmacist.

The researchers recorded these reactions and whether patients were rechallenged with oxaliplatin in a subsequent infusion; whether the infusion rate was extended (and if so, by how long); whether additional premedications were given; and whether a desensitization protocol was used. “We hypothesized that hypersensitivity reactions to oxaliplatin are mild to moderate, and that these patients can be successfully rechallenged more than 50% of the time with the use of supportive care medications and alterations of the infusion rate of oxaliplatin,” she said.

“Our retrospective evaluation showed the majority of patients’ reactions to oxaliplatin were mild to moderate in severity and patients could be rechallenged with subsequent courses of therapy,” Dr Markey reported.

The researchers characterized 82% of the reactions as grade 1 or 2, and nurses were able to rechallenge 66% of the patients. Of those rechallenged, 61% received 3 or more additional infusions, 46% received 5 or more, and 14% received at least 10.

The nursing team added additional premedications, such as histamine antagonists, slowed the rate of infusion, and densensitized some patients by lengthening the duration of the infusion and giving small amounts of the drug until therapeutic doses were reached, Dr Markey said.

Dr Markey added that not all patients can or should be rechallenged, noting that for high-grade reactions “the risk of rechallenging could outweigh the potential benefits.”

Reference

Markey K, Gatewood T, Valone T, et al. Evaluation of hypersensitivity reactions to oxaliplatin in gastrointestinal malignancies. Poster presented at: 2016 Gastrointestinal Cancers Symposium; January 21-23, 2016; San Francisco, CA. Abstract 709.

Related Items
Multivitamin Use During Chemotherapy May Reduce Risk for Peripheral Neuropathy
Caroline Helwick
TOP - August 2016, Vol 9, No 3 published on August 3, 2016 in Supportive Care
Last modified: August 10, 2016